Vicodin Overdose – Amount, Symptoms, Signs, Treatment


Vicodin Overdose

Vicodin is a prescription medicine used to manage moderate to severe pain. Vicodin is a branded medication consisting of two major components, which are hydrocodone and acetaminophen.


Vicodin is listed as a Schedule III drug because it has moderate to high risk for drug dependence. Vicodin also has the tendency for overdose especially for those who take the drug without a prescription.

Vicodin Overdose pics

Vicodin Overdose Amount

Vicodin formulation is available in hydrocodone over acetaminophen dosages such as 5/500. This means that the pill has 5 mg of hydrocodone and 500 mg of acetaminophen. Taking 8 pills of this formulation will give you 40 mg of hydrocodone and 4000 mg of acetaminophen, which may be lethal because of serious CNS depression and liver damage.


Symptoms of Vicodin Overdose

Symptoms of Vicodin overdose is primarily focused on its effects as a narcotic analgesic. The symptoms are also categorized into hydrocodone overdose and acetaminophen overdose. Symptoms of hydrocodone overdose include:

1. Extreme drowsiness

Patients may experience extreme drowsiness that may lead to a coma.


2. Difficulty in breathing

 There may also be breathing difficulties as a result of spasticity of the respiratory muscles. The respiratory center of the brain located on the brain stem may also be affected.

3. Hypotension

The narcotics also tend to antagonize the alpha adrenergic receptors in the blood vessels leading to vasodilatation. Extreme dilatation of the blood vessels as a result of Vicodin overdose may cause severe hypotension.

4. Bradycardia

There may also be a decrease in the heart rate as a result of Vicodin overdose. During the initial reaction, the patient may have a fast pulse in response to hypotension, but eventually leads to a decreased heart rate that may end in cardiac arrest when not managed correctly.

5. Cold, clammy skin

The skin may feel cold and clammy as a result of decreased blood perfusion in the different areas of the body.

The symptoms of acetaminophen include:

1. Nausea and Vomiting

The presence of too much acetaminophen in the body may cause nausea and vomiting because of affectation of the vomiting center in the brain. This may be the body’s reaction in order to eliminate the excessive drug level in the body.

2. Diarrhea

Diarrhea is also a gastrointestinal reaction to acetaminophen overdose to eliminate the excessive drug levels in the GIT.

3. Sweating

Acetaminophen also has the ability to dilate the blood vessels and the pores resulting in excessive sweating. This mechanism is sued for its antipyretic effects; however when taken in excessive amounts may lead to diaphoresis.

4. Jaundice and dark urine

Acetaminophen is toxic for the liver when taken in excessive amounts. The presence of toxicity in the liver may present as jaundice and dark urine.


5. Hypoglycemia

The liver toxicity also reduces the function of the liver in synthesizing glucose for the body.

6. Bleeding

Bleeding is another potential symptom of Vicodin overdose because the liver is responsible for synthesizing the clotting factors of the blood.

Treatment of Vicodin overdose

Treatment of Vicodin overdose focuses on eliminating the excessive level of drug in the body. Management may include:

1. Induction of vomiting

When drug ingestion is only recent, the patient may have induced vomiting in order to remove the drug present in the stomach.

2. Gastric lavage and activated charcoal

This may also be done in order to wash the stomach and remove any excess levels of Vicodin in the GIT. Activated charcoal is also administered to allow the carbon to absorb the drug in the stomach and prevent systemic absorption in the intestines.

3. Administration of antidotes

Acetylcysteine is the antidote for acetaminophen overdose while naloxone is the antidote for narcotic overdose. These drugs bind at the receptors sites of the two drugs thereby preventing further binding of the excess drug in the receptor sites; thereby reversing the Vicodin overdose symptoms.

References:

http://www.drugs.com/vicodin.html

http://pain.emedtv.com/vicodin/vicodin-overdose.html

http://www.allaboutcounseling.com/library/vicodin-overdose/

Similar Posts:


Leave a Reply

Your email address will not be published.